Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Aug 17, 2022, 6:06 PM PDT for Siskiyou County, California; Josephine County, Oregon. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 6:06 PM PDT (01:06 UTC)
- Expired
- Aug 17, 2022, 7:07 PM PDT
- In force
- 61 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Siskiyou County, CA, Josephine County, OR
The radar
The Medford radar (KMAX), 67 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 3652 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WGUS56 KMFR 180106
FFWMFR
CAC093-ORC033-180400-
/O.NEW.KMFR.FF.W.0003.220818T0106Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
606 PM PDT Wed Aug 17 2022
The National Weather Service in Medford has issued a
* Flash Flood Warning for...
The Slater burn scar in...
Northwestern Siskiyou County in northern California...
South Central Josephine County in southwestern Oregon...
* Until 900 PM PDT.
* At 606 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Slater Burn Scar. Between 1 and 3 inches of
rain have fallen. Flash flooding is possible in and around the
Slater Burn Scar.
HAZARD...Flash flooding caused by thunderstorms in and around
the Slater Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Slater Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Slater Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
4188 12334 4191 12353 4194 12355 4196 12353
4199 12354 4200 12352
FLASH FLOOD...RADAR INDICATED
$$
Smith2 follow-up statements
355
WGUS76 KMFR 180148
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
648 PM PDT Wed Aug 17 2022
CAC093-ORC033-180400-
/O.CON.KMFR.FF.W.0003.000000T0000Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Josephine OR-
648 PM PDT Wed Aug 17 2022
...FLASH FLOOD WARNING FOR THE SLATER BURN SCAR REMAINS IN EFFECT
UNTIL 9 PM PDT THIS EVENING FOR NORTHWESTERN SISKIYOU AND SOUTH
CENTRAL JOSEPHINE COUNTIES...
At 648 PM PDT, Doppler radar has observed heavy rain over the Slater
Burn Scar. Between 1 and 2 inches of rain have fallen. Flash
flooding is possible in and around the Slater Burn Scar.
Local rain gauges have reported 0.5 inches of rain falling in 10 to
20 minutes and one gauge reporting up to 1 inch of rain falling in
40 minutes.
HAZARD...Flash flooding caused by thunderstorms in and around the
Slater Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Slater Burn Scar.
The heaviest rainfall has ended and no reports have been recieved so
far.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Slater Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
4188 12334 4191 12353 4194 12355 4196 12353
4199 12354 4200 12352
FLASH FLOOD...RADAR INDICATED
$$
Smith479
WGUS76 KMFR 180207
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
707 PM PDT Wed Aug 17 2022
CAC093-ORC033-180217-
/O.CAN.KMFR.FF.W.0003.000000T0000Z-220818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Josephine OR-
707 PM PDT Wed Aug 17 2022
...FLASH FLOOD WARNING FOR THE SLATER BURN SCAR IS CANCELLED FOR
NORTHWESTERN SISKIYOU AND SOUTH CENTRAL JOSEPHINE COUNTIES...
The heavy rain has ended and no flash flooding reports have been
received in or around the Slater Burn Scar.
LAT...LON 4200 12359 4202 12360 4210 12356 4205 12336
4188 12334 4191 12353 4194 12355 4196 12353
4199 12354 4200 12352
$$
SmithWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:57 PM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 2:57 PM PDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Medford OR 257 PM PDT Wed Aug 17 2022 .SYNOPSIS...Thunderstorms will be possible for large portions of southern Oregon and northern California through Thursday as the area sits under waning influence of high pressure in the four corners region and a couple of shortwave disturbances that are moving overhead now or will develop by Friday to bring more zonal flow to the area. KEY POINTS: *Thunderstorms will bring occasional to abundant cloud to ground lightning and gusty winds. *Some thunderstorms may bring little rain, which will increase the risk of igniting fires. See the fire weather section of the discussion for more details. *Thunderstorms may continue overnight, although the risk decreases somewhat. However, overnight thunderstorms have a higher chance of being dry. *Heat concerns continue across portions of southern Oregon and northern California, but clouds may inhibit heating potential. && .DISCUSSION...Radar is showing some showers and thunderstorms across portions of southern Oregon and northern California. These storms have been relatively small and disorganized, but have been growing--especially east of the Cascades as the afternoon progresses. Convection allowing models and ensembles show thunderstorms working through the area into the evening before weakening somewhat--hopefully more showery in the overnight period before strengthening once again on Thursday. However, these models and ensembles did not resolve the thunderstorms at all this morning, so will continua the thunder threat overnight. It is worth noting that thunderstorms could be dry overnight, especially since they should remain somewhat disorganized. Thursday may be the more interesting day for thunderstorms. In general, we are not expecting strong or severe storms. However, a couple of storms always seem to overachieve; so expect some gusty winds and occasional to abundant cloud-to-ground lightning both this afternoon and evening and again on Thursday. The struggle for storms tomorrow will be whether they remain dry or become wetter. Precipitable water values increase, but Lifting Condensation Levels remain relatively elevated. Therefore, we are advertising a mix of wet and dry storms. Additionally, we are in the middle of a minor heat wave through tomorrow. However, cloud cover has really inhibited peak heating for a lot of the area. What is being traded in heat is likely being added back with humidity, so will continue the heat advisory through tomorrow night. Please see the NPWMFR for more details. Things cool off and the thunderstorms will largely end on Friday as things shift eastward away from our area. We will stay in between zonal flow and a weak area of high pressure that will try to build into our south this weekend, and we could see warm to hot temperatures this weekend, although it looks like temps will be more typical for the summer. Another trough moves through early next week, keeping temps cooler, but winds could become breezy. This system is not looking to bring any precipitation to the area, so expect the dry weather to continue after the weekend. && .AVIATION...17/18Z TAFs...Over the coastal waters, along the coast, and in the coastal valleys...Widespread IFR cigs/vsbys in low clouds, drizzle, and fog over the coastal waters will spread onshore Wednesday evening and into the coastal valleys Wednesday night. The lower conditions will burn back to the coast by late Thursday morning, moving back onshore Thursday evening. Over the remainder of the area...VFR conditions will persist through Thursday evening, but there will be isolated to scattered afternoon and evening thunderstorms with some obscuration of higher terrain over all areas except for the Coast Range and lower Umpqua Basin. Gusty and erratic winds are likely with the thunderstorms. && .MARINE...Updated 200 PM PDT Wednesday 17 August 2022...A thermal trough near the coast will weaken through tonight, and gusty north winds and steep wind-driven seas will diminish tonight. The thermal trough will redevelop Friday, and gusty north winds and steep seas will return Friday afternoon through Saturday evening, with the strongest winds and steepest seas south of Cape Blanco in the afternoons and evenings. Relatively light winds and seas will then prevail Saturday night through Monday night. && .FIRE WEATHER...Updated 200 PM PDT Wednesday 17 August 2022... With an upper ridge centered to the east and a couple upper level disturbances along the Oregon and California coast, monsoonal moisture is continuing to feed into the area today with increasing temperatures and instability. Hot, dry, and unstable conditions are in place today into Thursday. Isolated to scattered thunderstorms are expected this afternoon and evening for most inland area from the Cascades east and Umpqua Divide south. Any storms that develop today are likely to have high bases, so expect little rainfall with them. Frequent lightning, dry thunderstorms, and gusty, erratic outflow winds are the primary threats. A slight chance for thunderstorms will continue overnight into Thursday morning as a stronger upper level disturbances moves towards the area. Then, expect isolated to scattered thunderstorm again Thursday afternoon and evening. The best chance for scattered storms will be from the western foothills of the Cascades eastward as well as into central and western Siskiyou County. With additional moisture moving into the area on Thursday, storms are expected to trend wetter during the afternoon and evening. . A Red Flag Warning (RFWMFR) for abundant lightning on dry fuels remains in effect through Thursday afternoon for these conditions. An couple upper troughs are expected to approach the Pacific Northwest coast Friday and this weekend, lowering temperatures a bit and perhaps producing some gusty west to southwest winds, especially on Sunday. -CC && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Heat advisory for Zones 24, 26, 27, 28, 29, 30. Red Flag Warnings for Fire Zones 617, 620, 621, 622, 623, 624 625 CA...Heat advisory for Zones 80, 81, 82, 84, and 85. Red Flag Warning for Fire Zones 280, 281, 284, and 285. Pacific Coastal Waters... Small craft advisory for all marine zones.
In the hours before
Special weather statement, Aug 17, 5:20 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Medford OR
520 PM PDT Wed Aug 17 2022
ORZ024-026-028-180045-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
520 PM PDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of southwestern Jackson
and southeastern Josephine Counties through 545 PM PDT...
At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 19 miles south of Grants Pass, moving northwest at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cantrall Buckley County Park, McKee Bridge Recreation Site, Williams,
Applegate Lake, Applegate and Provolt.
This also includes Highway 238 from milepost 10 to milepost 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4219 12302 4205 12311 4208 12327 4219 12343
4235 12322
TIME...MOT...LOC 0018Z 128DEG 12KT 4217 12319
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MASSpecial weather statement, Aug 17, 5:31 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Medford OR
531 PM PDT Wed Aug 17 2022
CAZ080-ORZ024-028-180100-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
531 PM PDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of northwestern
Siskiyou and southern Josephine Counties through 600 PM PDT...
At 530 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bolan Lake Campground, or 12 miles northwest of Happy Camp. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolan Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4210 12351 4190 12332 4183 12344 4189 12353
4193 12356 4195 12353 4198 12354 4200 12352
4200 12360 4201 12361
TIME...MOT...LOC 0030Z 135DEG 2KT 4196 12349
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MASSpecial weather statement, Aug 17, 5:45 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Medford OR
545 PM PDT Wed Aug 17 2022
ORZ024-026-028-180115-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-Jackson County OR-
545 PM PDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of west central Jackson
and east central Josephine Counties through 615 PM PDT...
At 545 PM PDT, Doppler radar was tracking a strong thunderstorm over
Applegate, or 14 miles southeast of Grants Pass, moving northwest at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogue River, Valley Of The Rogue State Park, Williams, Applegate and
Provolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4226 12304 4214 12317 4221 12349 4249 12309
TIME...MOT...LOC 0045Z 151DEG 11KT 4227 12318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MASSpecial weather statement, Aug 17, 6:00 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Medford OR
600 PM PDT Wed Aug 17 2022
CAZ080-ORZ024-028-180130-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
600 PM PDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of northwestern
Siskiyou and south central Josephine Counties through 630 PM PDT...
At 559 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bolan Lake Campground, or 14 miles northwest of Happy Camp, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolan Lake Campground, Oregon Caves and Takilma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4219 12343 4197 12333 4187 12350 4194 12355
4195 12353 4198 12354 4200 12352 4200 12359
4206 12363
TIME...MOT...LOC 0059Z 145DEG 7KT 4199 12349
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:20 PM PDT | Special Weather Statement | MFR | Josephine | 25 min |
| Aug 17, 5:31 PM PDT | Special Weather Statement | MFR | Josephine | 29 min |
| Aug 17, 5:45 PM PDT | Special Weather Statement | MFR | Josephine | 30 min |
| Aug 17, 6:00 PM PDT | Special Weather Statement | MFR | Josephine | 30 min |
| Aug 17, 6:46 PM PDT | Special Weather Statement | MFR | Josephine | 29 min |
| Aug 17, 7:15 PM PDT | Special Weather Statement | MFR | Josephine | 30 min |
| Aug 17, 7:45 PM PDT | Special Weather Statement | MFR | Josephine | 30 min |
| Aug 18, 2:36 AM PDT | Small Craft Advisory | MFR | 71 hr |
Nearby
Flash Flood Warnings in California, 2022Flash Flood Warnings in Oregon, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.